Sexual side effects are among the most common complaints about antidepressants. According to the U.S. Department of Health and Human Services, clinical depression affects 1 in 5 adults in the United States. Just as depression occurs in both genders, sexual side effects from antidepressants affect both men and women. Understanding how these medications affect your sex life can help you manage side effects.
Which Medications Cause Sexual Side Effects?
Sexual side effects are linked to antidepressants in general, but some types of medications cause greater sexual problems than others.
The following antidepressants are reportedly the most problematic:
Paroxetine (Paxil and Paxil CR)
There is a slightly decreased risk of sexual side effects with the medications bupropion (Wellbutrin) and mirtazapine (Remeron). It’s important to understand that any antidepressant can cause sexual problems.
Why Do Antidepressant Medications Cause Sexual Side Effects?
Most prescription antidepressants are part of a drug family called SSRIs (selective serotonin reuptake inhibitors). By raising levels of serotonin in the body, the person taking the drug experiences a feeling of calm and less anxiety. However, that same sense of calm and stability can lower our libido. It prevents the hormones that cause our bodies to respond to sex from transmitting their message to our brains. Simply put, antidepressants can turn the dial down on our sex drives.
Sexual Side Effects in Women
The serotonin levels in the body are stabilised by prescription antidepressants. Women taking SSRIs may experience delayed lubrication as well as delayed or blocked orgasm. Generally, women are also likely to experience a lack of desire for sex. In some cases, women report discomfort during sex. If you are on antidepressants and are trying to conceive, you need to talk to your doctor. Some antidepressants have been proven to cause birth defects.
Sexual Side Effects in Men
Men are also affected by the serotonin stabilisation that SSRIs cause. Common side effects in men include decreased libido and difficulty getting an erection. Some men have trouble maintaining an erection. Men taking antidepressants also report delayed or blocked orgasm. Some drugs, like Celexa, can cause a man’s sperm count to drop to nearly zero.
Sexual Side Effects in Both Genders
Both men and women often experience the following as a result of antidepressants:
Feelings of sluggishness
Every person will react to these side effects differently. However, for many people, these additional emotional and physical effects can make the idea of sex less appealing.
Weight gain, in particular, can lead to a feeling of self-consciousness that results in a decreased sex drive. It’s important to discover whether your antidepressants are the direct cause of your lack of desire for sex, or whether there is another issue at play. Sometimes managing your weight or adjusting your exercise routine will give you more energy and desire for sex.
Managing Sexual Side Effects of Your Antidepressants
Adjust Your Dosage
Antidepressants can affect your sex drive at almost any dose. However, it makes sense that higher doses result in an increased risk of sexual side effects. If you are experiencing sexual side effects, ask your doctor about switching to a smaller dose. Never adjust your dosage without speaking with your doctor first.
It’s important to note that if you decide to take this course of action, you will likely need to be monitored closely for several weeks upon switching to a smaller dose. Do not stop taking your antidepressants altogether without consulting with your doctor first.
When it comes to sex, timing can be everything. This is especially true if your prescription medications decrease your libido. If you take antidepressants once a day, you may be able to solve the issue by taking your medicine after the time of day you normally engage in sexual intercourse. The downside to this method is that sex is less spontaneous.
Reassess Your Prescription
If changing the dosage and timing of your medication fails to address your sexual problems, don’t give up. You may need to consider switching brands of antidepressant. Your doctor may suggest a brand that is less likely to cause sexual side effects. They might also add another prescription medication to supplement your current regimen.
Erectile dysfunction medications can help men maintain an erection. Some women benefit from adding the antidepressant aid called bupropion to their medication regime.
Establish a Timeline
One of the simplest solutions for sexual dysfunction is to wait and see if your sexual side effects decrease. As a general rule, it can take weeks or even months for these side effects to go away. Patience is key when managing sexual side effects. It can take your body time to adjust to antidepressants.
The same is true of changing doses or switching brands. Work with your doctor to establish a timeline. You will need to work together to determine whether side effects gradually improve or not.
Talking to Your Partner
For some individuals, the sexual side effects of taking antidepressants can be excruciating. These same patients often give up their medications in hopes of having better sex lives. However, it’s important to keep in mind that every person will react differently to antidepressant medication.
Going off of antidepressants means that the symptoms of your depression may return. When deciding on a course of action, it is essential to consult with your sexual partner. Work on a solution that will address your mental health as well as both of your sexual needs.
Sexual side effects from antidepressants is an extremely common occurrence, so don’t be shy about discussing solutions with your doctor.
General side effects of depression medication
Some of the various side effects of the different antidepressants are:
Sedation (can interfere with driving or operating machinery)
Inability to achieve an erection
Inability to achieve an orgasm (men and women)
Loss of libido
Other side effects of SSRIs
Nausea, diarrhea, headaches. Sexual side effects are also common with SSRIs, such as loss of libido, failure to reach orgasm and erectile problems. The serotonergic syndrome is also a worrying condition associated with the use of SSRIs.